Answer: The increasing rates of opioid addiction and simultaneously increasing barriers to acquiring licit opioid analgesics have forced many patients to seek alternative means managing their addiction. Loperamide, a seemingly-innocuous anti-diarrheal agent on the WHO list of essential medications has becoming increasingly used as a substitute for opioid analgesics and a means of managing withdrawal symptoms. At costs around $10 for 200 tablets, loperamide is a significantly cheaper and infinitely more legal option than heroin or illicitly-acquired opioid analgesics, and has the added benefit of being undetectable on routine toxicology screening.
Loperamide is a synthetic mu-opioid receptor agonist with a bioavailability (amount actually absorbed that enters bloodstream) of <2% when taken orally at therapeutic doses of 8-16mg daily. The absorbed drug is subjected to first pass metabolism (liver metabolizes majority of drug) primarily by CYP 3A4 and concentrations in the CNS kept even lower due to active efflux of the drug by P-glycoprotein transporters. These qualities led to the common assertion that loperamide had no potential for abuse. When taken at supertherapeutic doses (above 200mg daily), however, people may experience clinically-significant CNS effects similar to an opioid intoxication: miosis, sedation, respiratory depression. This can be potentiated by concurrent use of CYP 3A4 inhibitors or P-glycoprotein inhibitors, such as the widely available OTC antihistamine cimetidine (Tagamet). Patients may experience opioid withdrawal phenomena if they become abstinent after a period of taking consistent high doses.
Loperamide has received increased media and regulatory attention due to case reports of toxicity involving sudden cardiac death. The mechanism of this involves the drug’s inhibition of the sodium-potassium ATPase and hERG channels on myocardial cells. This delays repolarization, increases QT intervals, and increases risk for ventricular dysrhythmia and cardiac arrest. Patients with preexisting long QT syndromes are at increased risk for these adverse cardiac conduction effects. The 2016 Annual Report of the American Association of Poison Control Centers listed three deaths related to loperamide, one of which was due to loperamide alone. Given the poor recognition of this agent as a drug of abuse and lack of rapid laboratory testing, the true morbidity and mortality related to this drug is likely far under-reported.
In response to the increasing public health problems associated with the drug, the FDA has moved to limit the amount of doses per package and urged manufacturers to use blister packs rather than loose pills. Given the current ubiquity, however, this drug will likely remain in the opioid-addicted patient’s toolkit for the foreseeable future.
Anderson I. Lomotil and other antidiarrheals. In Olson K (ed) Lange Poisoning and Drug Overdose. New York, NY: McGraw Hill Education; 2018. P.295-296.
Larsen TR et al. Ventricular tachycardia triggered by loperamide and famotidine abuse. Drug Safety-Case Reports. 2018;5(11):https://doi.org/10.1007/s40800-018-0077-0.
Akel T and Bekheit S. Loperamide cardiotoxicity: “A brief review.” Annals of Noninvasive Electrocardiology. 2018;23(e12505):https://doi.org/10.1111/anec.12505.
Miller H et al. Loperamide misuse and abuse. Journal of the American Pharmacist Association. 2017;57:S45-S50.
Gummin DD et al. 2016 Annual report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 34th Annual Report. Clinical Toxicology. 2017;55(10):1072-1254.
This Question was prepared by: John Smith, MD, Fellow in Consultation-Liaison Psychiatry, VUMC
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222